Antidepressant medications refer to a specific class of medications that were primarily designed to treat clinical depression even though these medications also have a number of other medicinal uses, such as the treatment of anxiety, eating disorders, chronic pain, and other forms of mental health disorders. Antidepressants consist of a large number of medications that consists of several different subclasses:
- Monoamine oxidase inhibitors or MAO inhibitors: This class of medication includes the drugs Parnate and Nardil. They work by inhibiting the formation of monoamine oxidase, which is a substance that breaks down certain neurotransmitters in the brain. These drugs are rarely prescribed these days.
- Tricyclic antidepressants: This subclass of medications includes Anafranil and Elavil. They have a broad mechanism of action that results in the availability of several neurotransmitters in the brain that are believed, when depleted, to be associated with depression. Their use has largely been replaced by the next subclass of antidepressants.
- Selective serotonin reuptake inhibitors: These drugs, often referred to as SSRIs, function by blocking the reuptake of the neurotransmitter serotonin once it is released in the brain. This increases the availability of serotonin in the brain. A reduction in serotonin is believed to be associated with the presence of depression. A number of well-known medications comprise the subclass, including Prozac, Paxil, and Zoloft.
- Atypical antidepressant medications: This subclass of medications consists of a number of well-known antidepressants, such as Wellbutrin, Cymbalta, and Effexor. These medications have a different mode of action than the other three groups, and each medication works on a specific set of neurotransmitters.
Other drugs that are often used to assist in the treatment of complicated depression along with the above subclasses of medications, such as benzodiazepines (e.g., Xanax), anticonvulsant medications, sedatives to induce sleep, and medications used to treat bipolar disorder such as lithium and certain anticonvulsant medications, are not specifically designated to be antidepressants.
Drugs designated as central nervous system depressants, such as narcotic medications, benzodiazepines, and barbiturates, are not antidepressant medications as they were not designed to specifically treat clinical depression.
Antidepressant Discontinuation Syndrome
First , it should be mentioned that there is very little potential for individuals to formally abuse antidepressant medications, even though this does happen on rare occasions. These medications are not associated with an ability to produce euphoric effects in the same way that most drugs of abuse are. There are cases of individuals who have taken antidepressant medications for nonmedicinal reasons, but for the most part, these drugs are not considered to be primary drugs of abuse.
For quite some time, it was believed that there was no significant withdrawal syndrome associated with discontinuing antidepressant medications. Most medical organizations and psychiatric textbooks reported that discontinuing antidepressant medications was safe and without any significant consequences. However, these older notions have been altered.
It is now generally recognized that abrupt discontinuation of antidepressant medications after an individual has taken them for a length of time results in what is been termed an antidepressant discontinuation syndrome(ADS). ADS represents a withdrawal syndrome that is associated with discontinuation of antidepressant medications. It is accepted that ADS may occur in individuals using any antidepressant; however, most sources recognize that the probability to develop ADS is increased for individuals who have been using antidepressant medications that have significant effects on the neurotransmitter serotonin. Research indicates that the probability of displaying ADS increases in some instances.
- If the person has regularly used the antidepressant for a period of longer than 6-8 weeks, ADS is more likely. It is very rare for the symptoms of ADS to occur in those who have used antidepressants for less than six weeks
- ADS appears only to occur in some individuals who abruptly stop using the antidepressant.
- The prevalence rates of ADS appear to be relatively low compared to other forms of withdrawal or discontinuation syndromes. It appears that about 20 percent of individuals who abruptly stop using antidepressants after regularly using them for longer than six weeks display any symptoms of ADS.
- The symptoms of ADS can be quite variable. In some individuals, they may be relatively mild, whereas in others, they may be relatively severe.
What Is the Timeline Associated with ADS?
It appears that the timeline associated with ADS is quite variable. The specific course of withdrawal symptoms that any person will display depends on a number of variables, including the specific antidepressant used, the dosage, the length of time the person had been taking the medication, and individual differences in metabolism. Because many individuals who take antidepressant medications have a number of emotional issues, a person’s emotional variability can also affect both the intensity of the symptoms and their duration.
ADS continues to be a loosely defined a syndrome and does not appear to follow a specific course like withdrawal from alcohol or other drugs. The pattern is reported as generally following a course that includes various symptoms.
- Symptoms typically begin to appear following 1-3 days after discontinuing the antidepressant.
- The course of the syndrome varies between one week and three weeks in duration.
- The symptoms will typically peak within one week and then decrease in their severity. The decrease does not follow a general pattern and is different for everyone.
- Reports of the specific symptoms indicate that they are most often mild, produce minimal discomfort, and typically do not last very long.
- ADS symptoms are often described as being similar to having a mild flu. The symptoms may be misinterpreted as influenza.
- Symptoms like depression and anxiety may also be present, and they may suggest to the person that their clinical depression is returning.
- The symptoms of ADS appear to resolve within 24 hours if the person begins taking their antidepressant medication again.
The specific symptoms can be variable, but a number of research studies have categorized the symptoms into several different clusters of potential symptoms that can occur in combination with one another.
- Gastrointestinal issues, such as mild nausea, are common. In rare cases, these may be severe.
- Flulike symptoms, such as mild fever, chills, fatigue, headache, runny nose, and blurred vision, are common.
- Dizziness, mild issues with balance, shakiness, or mild tremors may also occur.
- Mood swings are common. The person’s mood may vacillate between periods of depression, anxiety, irritability, and normal mood. These mood swings often suggest to the patient that their depression is returning.
- There are some reports that patients undergoing ADS experience very vivid and distressing dreams.
- In rare cases, mania or hallucinations may occur. These symptoms most often occur in those who have a history of a psychotic disorder, such as schizophrenia, or a history of bipolar disorder.
The symptoms of ADS are not considered to be potentially physically dangerous; however, some individuals who are emotionally unstable may be at risk for self-harm due to poor judgment, accidents, or even suicidality. Because ADS does represent a formal withdrawal syndrome, it is suggested that anyone wishing to discontinue their antidepressant medication do so under the supervision of a physician.
Treatment Options for ADS
The most common strategy for the treatment of ADS is for the physician to slowly taper down the dosage of the antidepressant medication in specific intervals, allowing the patient to slowly be weaned off the drug. This strategy appears to be successful in the vast majority of cases. If the patient experiences significant distress at a lower dose, the physician can simply increase the dosage slightly and adjust it until the patient feels comfortable. While this sounds like a simple strategy, it is best performed by physicians who understand how to taper medications and who are trained in recognizing signs and symptoms that need other interventions. In some cases, other medications for specific symptoms may be added to the regime.
Give us a Call
AVAILABLE 24/7 – 100% CONFIDENTIAL